Reply to: Drug Induced Pancreatitis Might Be a Class Effect of Statin Drugs

Stavros Antonopoulos1, Sotiris Mikros1, Stelios Kokkoris1*, John Protopsaltis1, Konstantina Filioti1, Dimitrios Karamanolis2 and Grigorios Giannoulis1

1Second Department of Internal Medicine and 2Department of Gastroenterology, ‘Tzanio’ General Hospital of Piraeus. Athens, Greece

*Corresponding Author:
Stelios Kokkoris
30 Ermou st
Korydallos 18122
Greece
Tel: +30-694.618.2837, +30-210.496.6459
Fax
: +30-210.459.2563
E-mail
: [email protected]

Received June 13th, 2005

 
Visit for more related articles at JOP. Journal of the Pancreas

Keywords

Anticholesteremic Agents; Cardiovascular Diseases; Pancreatitis

Abbreviations

NCEP-ATP: National Cholesterol Education Program Adult Treatment Panel

REPLY

Dear Editors:

We read with great interest the letter from Dr. Singh [1] and we appreciate his comments. First of all, we would like to stress that our patient belonged to the category of very high risk patients for cardiovascular disease, according to Grundy et al. [2], because he was suffering from coronary heart disease and had two additional major risk factors, such as diabetes mellitus and arterial hypertension [3]. According to the Framingham risk score classification, his 10-year risk for hard coronary heart disease was much higher than 20% [4]. The National Cholesterol Education Program Adult Treatment Panel (NCEP-ATP III) strongly recommends that such patients be treated with statins so that the LDL cholesterol level drops below 100 mg/dL [4]. Moreover, newer data indicate that when the risk is very high, an LDL cholesterol goal of less than 70 mg/dL must be a therapeutic option [2]. On the other hand, we agree that our patient was at greater risk for a recurrence of pancreatitis. However, to date, it has not been well-established that pancreatitis is a class effect of statins. Furthermore, the risk of pancreatitis due to rosuvastatin is less than 1% [5]. In contrast, the risk of cardiovascular disease, as mentioned above, would be much higher if our patient remained without a lipid lowering drug.

Taking all of this into consideration, we decided that our patient should continue receiving a statin, because reducing the risk of cardiovascular disease counterbalanced the risk of pancreatitis recurrence.

References

Select your language of interest to view the total content in your interested language

Viewing options

Post your comment

Share This Article

Flyer image
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh